MENU

Nerve block causes shock and seizure

  Written by: 

Case Overview

53 year old female presents to a pain management clinic several weeks after having a broken arm set by means of an ORIF procedure (Open Reduction Internal Fixation). She receives multiple injections into the axillary region for nerve block. The patient immediately experiences an allergic reaction and goes into shock. She experiences a grand mal seizure on the way to the hospital and a cardiac workup shows stress to the cardiovascular system.

Question for Expert Witness

Is this reaction to anesthetic common and what may have been done to prevent such an event?

Expert Witness E-000116

  • Expert Answer
  • Biography & Qualifications
  • Fee & Legal Experience

“A severe reaction to anesthesia is not a common occurrence but it is reported in the medical literature. There is no fool proof method of predicting the response of patients to drugs but an extensive discussion with the patient about their medical history is crucial to avoiding such issue.”

  • MESSAGE THIS EXPERT
X